Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Goodland, KS

June 19, 2002Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2002, 9:38 PM MDT for Cheyenne County, Colorado. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2002, 9:38 PM MDT (03:38 UTC)
Expired
Jun 19, 2002, 10:30 PM MDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:55 PM MDTHail 0.75Kit Carson, CO
Jun 19, 10:12 PM MDTHail 0.75Kit Carson, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
3090 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 200338 CCA
SVRGLD
COC017-200430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED TO ADD THREAT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT WED JUN 19 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1030 PM MDT

* AT 934 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTH OF CHEYENNE WELLS...OR ABOUT 31
  MILES WEST OF TRIBUNE...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3852 10262 3848 10229 3895 10208 3895 10279

TABER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:03 PM MDT, 35 minutes earlier.

Area forecast discussion, Jun 19, 9:03 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
903 PM MDT WED JUN 19 2002

WELL THAT WAS FUN. IF IT WASNT FOR ALL THE DUST WE WOULD HAVE SEEN A
TORNADO FOR THE 5TH STRAIGHT YEAR FROM THE OFFICE. DID GET SOME PICS
WHICH WILL BE PUT ON THE WEBSITE IN THE NEXT FEW DAYS FROM THE LEVANT
TORNADO.

ANYWAY...FOR THE UPDATE. LATEST MODEL GUIDANCE EXCEPT THE FSL RUC II
INDICATE THAT SHOWERS AND THUNDERSTORMS WITH HEFTY AMOUNTS OF PRECIP
WILL DEVELOP TONIGHT ALONG THE STALLED FRONTAL BOUNDARY. LATEST
RADAR MOSAIC SHOWS PRECIP TO OUR SOUTH STARTING TO CREEP NORTH AND
THUNDERSTORMS TO OUR WEST MOVING NORTHEAST. WITH THAT IN MIND I
UPPED THE POPS TO LIKELY ACROSS THE BOARD. ALSO ADJUSTED WINDS PER
LATEST ETA/RUC AND WENT CLOUDY EVERYWHERE. LEFT TEMPS ALONE FOR NOW.

NO OTHER CHANGES MADE.

.GLD...NONE.

THEDE

In the hours before

Local storm report, Jun 19, 6:36 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT WED JUN 19 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    9 N LEVANT                KS   TORNADO
06/19/02   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0620 PM    12 N LEVANT               KS   TORNADO
06/19/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    GRINNELL                  KS   .75 INCH HAIL
06/19/02   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0630 PM    10 S HOXIE                KS   .75 INCH HAIL
06/19/02   SHERIDAN                       REPORTED BY PUBLIC.
Local storm report, Jun 19, 7:13 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT WED JUN 19 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 PM    OBERLIN                   KS   60 MPH TSTM GUST
06/19/02   DECATUR                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 19, 7:25 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT WED JUN 19 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    6 N EDSON                 KS   TORNADO
06/19/02   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 19, 7:38 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT WED JUN 19 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    8 W ATWOOD                KS   TORNADO
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0620 PM    12 NNW LEVANT             KS   TORNADO
06/19/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 19, 8:23 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT WED JUN 19 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    10 NNE TRIBUNE            KS   65 MPH TSTM GUST
06/19/02   GREELEY                        REPORTED BY PUBLIC.
                                          POWER POLES DOWN.

0415 PM    3 N TRIBUNE               KS   60 MPH TSTM GUST
06/19/02   GREELEY                        REPORTED BY PUBLIC.
                                          POWER POLES DOWN.

0430 PM    8 WSW RUSSELL SPGS        KS   .88 INCH HAIL
06/19/02   LOGAN                          REPORTED BY PUBLIC.

0430 PM    12 NE LEOTI               KS   60 MPH TSTM GUST
06/19/02   WICHITA                        REPORTED BY PUBLIC.
                                          POWER OUTAGES.

0445 PM    9 SSE SHARON SPGS         KS   .75 INCH HAIL
06/19/02   WALLACE                        REPORTED BY PUBLIC.

0445 PM    6 S MC COOK               NE   2 INCH HAIL
06/19/02   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.

0510 PM    9 S HERNDON               KS   TORNADO
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0510 PM    14 S HERNDON              KS   .88 INCH HAIL
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0515 PM    5 W OBERLIN               KS   TORNADO
06/19/02   DECATUR                        REPORTED BY EMERGENCY
                                          MANAGEMENT.  REPORTED
                                          SEVERAL TORNADOES
                                          MOVING NW.

0522 PM    5 SW HERNDON              KS   TORNADO
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0525 PM    5 S HERNDON               KS   TORNADO
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0525 PM    7 W OBERLIN               KS   TORNADO
06/19/02   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0530 PM    5 S HERNDON               KS   1 INCH HAIL
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0530 PM    5 S HERNDON               KS   WIND DAMAGE
06/19/02   RAWLINS                        POWER LINES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0540 PM    2 SW ATWOOD               KS   60 MPH TSTM GUST
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0545 PM    8 W ATWOOD                KS   TORNADO
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0550 PM    8 S OBERLIN               KS   70 MPH TSTM GUST
06/19/02   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0555 PM    HERNDON                   KS   TORNADO
06/19/02   RAWLINS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          NUMEROUS TOUCDOWNS
                                          SIGHTED.

0555 PM    HERNDON                   KS   1.75 INCH HAIL
06/19/02   RAWLINS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0603 PM    OBERLIN                   KS   60 MPH TSTM GUST
06/19/02   DECATUR                        REPORTED BY HAM RADIO
                                          OPERATOR.

0607 PM    9 N LEVANT                KS   TORNADO
06/19/02   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0607 PM    9 N LEVANT                KS   TORNADO
06/19/02   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0620 PM    12 NNW LEVANT             KS   TORNADO
06/19/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    12 N LEVANT               KS   TORNADO
06/19/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    GRINNELL                  KS   .75 INCH HAIL
06/19/02   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0620 PM    12 NNW LEVANT             KS   TORNADO
06/19/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0630 PM    10 S HOXIE                KS   .75 INCH HAIL
06/19/02   SHERIDAN                       REPORTED BY PUBLIC.

0645 PM    6 N EDSON                 KS   TORNADO
06/19/02   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 19, 8:24 PM MDT, 1 hour 14 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-200237-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT WED JUN 19 2002

THE SEVERE THUNDERSTORM WATCH ACROSS NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA HAS BEEN CANCELLED. THE THUNDERSTORMS THAT PRODUCED SEVERE
WEATHER ACROSS THE WATCH AREA...HAVE WEAKEN BELOW SEVERE WEATHER
CRITERIA.

TABER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:34 PM MDTSevere Thunderstorm WarningGLDCheyenne56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.